The following Drug Safety Communications have posted since the May 21, 2015 DSB meeting:
- June 16, 2015: Potiga (ezogabine) – A DSC was posted concerning reviews of additional safety reports from patients treated with the anti-seizure drug Potiga (ezogabine). Based upon these reviews, FDA has determined that the potential risks of vision loss due to pigment changes in the retina and of skin discoloration can be adequately managed by following the current recommendations in the Potiga labeling. To further explore any potential long-term consequences of these pigment changes, FDA has required the Potiga manufacturer, GlaxoSmithKline, to conduct a long-term observational study.
- June 24, 2015: Daytrana (methylphenidate transdermal system) – A DSC was posted warning that permanent loss of skin color may occur with use of the Daytrana patch for Attention Deficit Hyperactivity Disorder (ADHD). FDA added a new warning to the drug label to describe this skin condition, which is known as chemical leukoderma. http://www.fda.gov/Drugs/DrugSafety/ucm452244.htm
- July 1, 2015: FDA evaluating the potential risks of using codeine cough-and-cold medicines in children – A DSC was posted advising that FDA is investigating possible risks of using codeine-containing medicines to treat coughs and colds in children under 18 years because of the potential for serious side effects, including slowed or difficult breathing. We are evaluating all available information and will also consult with external experts by convening an advisory committee to discuss these safety issues. We will communicate our final conclusions when our review is complete.
- July 9, 2015: FDA strengthens warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) can cause heart attacks or strokes – A DSC was posted advising that FDA is strengthening an existing label warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) increase the chance of a heart attack or stroke. Based on our comprehensive review of new safety information, we are requiring updates to the drug labels of all prescription NSAIDs. The Drug Facts labels of over-the-counter (OTC) non-aspirin NSAIDs already contain information on heart attack and stroke risk, but FDA will also request updates to the OTC non-aspirin NSAIDs labels.
- July 16, 2015: Proglycem (diazoxide) – A DSC was posted warning about pulmonary hypertension in infants and newborns treated with Proglycem (diazoxide). Pulmonary hypertension has been reported in infants and newborns treated with Proglycem (diazoxide) for low blood sugar. In all cases, the pulmonary hypertension resolved or improved after Proglycem was stopped. FDA is continuing to investigate this safety issue and will determine whether changes are needed in the Proglycem prescribing information.
- July 27, 2015: Gadolinium-based contrast agents – A DSC was posted advising that FDA is evaluating the risk of brain deposits with repeated use of gadolinium-based contrast agents (GBCAs) for magnetic resonance imaging (MRI). Recent research has reported that deposits of GBCAs remain in the brains of some patients who undergo four or more contrast MRIs, often long after the last administration. It is currently unknown whether these gadolinium deposits are harmful or can lead to adverse health effects. FDA, including its National Center for Toxicological Research (NCTR), will study this possible safety risk further. We are working with the research community and industry to understand the mechanism of gadolinium retention and to determine if there are any potential adverse health effects. Based on the need for additional information, we are not requiring manufacturers to make changes to the labels of GBCA products at this time.
- July 30, 2015: Brintellix and Brilinta: brand name confusion – A DSC was posted warning about prescribing and dispensing errors resulting from brand name confusion with antidepressant Brintellix (vortioxetine) and antiplatelet agent Brilinta (ticagrelor). FDA is warning health care professionals (HCPs) and patients that reports of confusion between Brintellix and Brilinta due to brand name similarity have resulted in the wrong medication being prescribed or dispensed. There are no reports indicating that a patient ingested the wrong medication; however, reports of prescribing and dispensing errors continue. As a result, we are notifying HCPs and the public about this safety issue.
- August 4, 2015: Gilenya (fingolimod) – A DSC was posted warning that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking Gilenya (fingolimod) for multiple sclerosis (MS). These are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition. As a result, information about these recent cases is being added to the drug label.
- August 21, 2015: Picato (ingenol mebutate) gel – A DSC was posted warning about reports of severe allergic reactions and herpes zoster (shingles) associated with the use of Picato gel (ingenol mebutate). Picato is indicated for treatment of actinic keratosis. FDA has also received reports of cases involving severe eye injuries and skin reactions associated with the application of Picato gel (with some cases associated with Picato gel not used according to instructions for use on the label.) As a result, FDA is requiring changes to the label to warn about these new safety risks and to provide additional instructions on the safe and appropriate application of the product.
- August 28, 2015: DPP-4 inhibitors – A DSC was posted warning that dipeptidyl peptidase-4 (DPP-4) inhibitors (sitagliptin, saxagliptin, linagliptin, and alogliptin) may cause joint pain that can be severe and disabling. FDA has added a new Warning and Precaution about this risk to the labels of all medicines in this drug class. Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their HCP immediately if they experience severe and persistent joint pain. HCPs should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug in appropriate clinical settings.
- September 10, 2015: Canagliflozin (Invokana, Invokamet) – A DSC was posted advising that FDA has revised the label of diabetes drug canagliflozin (Invokana, Invokamet) to include updates on bone fracture risk and new information on decreased bone mineral density. FDA strengthened the warning for canagliflozin related to the increased risk of bone fractures and added new information about decreased bone mineral density. To address these safety concerns, we added a new Warning and Precaution and revised the Adverse Reactions section of the Invokana and Invokamet drug labels. HCPs should consider factors that contribute to fracture risk prior to starting patients on canagliflozin. Patients should talk to their HCPs about factors that may increase their risk for bone fracture. Patients should not stop or change their diabetes medicines without first talking to their health care professional.
The Board heard five presentations:
- Valerie Pratt, MD, Division of Nonprescription Drug Products, Office of New Drugs, CDER, presented on communication challenges related to hypersensitivity and anaphylaxis associated with sunscreen products.
- Paula Rausch, RN, PhD, Director, Division of Health Communications, Office of Communications, CDER, reviewed tools and strategies for communicating and disseminating drug safety information to both public and professional audiences.
- C. Bernie Good, MD, Pharmacy Benefits Management, Veterans Health Administration, discussed the potential perils involved in the practice of recycling of expired National Drug Classification (NDC) numbers.
- Paul Loebach, Staff Director, Drug Registration and Listing System, Office of Program and Regulatory Operations, Office of Compliance, CDER, offered a presentation on the NDC numbering system, how it currently operates, drug safety implications with the current system, and how FDA addresses potential risks at this time.
- Connie Jung, RPh, PhD, of CDER’s Office of Compliance, discussed product tracing requirements under the Drug Supply Chain Security Act.
Views expressed by non-CDER employees are those of the individual and not necessarily the opinion of his/her respective federal agency or institution.